Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 73, NWS Detroit, MI

July 8, 2003Washtenaw County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 8, 2003, 1:58 PM EDT for Washtenaw County, Michigan. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2003, 1:58 PM EDT (17:58 UTC)
Expired
Jul 8, 2003, 3:00 PM EDT
In force
62 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Washtenaw County, MI

The radar

The Detroit radar (KDTX), 64 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 11:25 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
318 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

857 
WUUS53 KDTX 081758
SVRDTX
MIC161-081900-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
158 PM EDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHTENAW COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 300 PM EDT

* AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF MANCHESTER...OR 14 MILES
  EAST OF JACKSON...MOVING EAST AT 40 MPH. THIS SEVERE THUNDERSTORM
  HAS THE POTENTIAL OF PRODUCING WINDS UP TO 70 MPH AND HAIL UP TO
  ONE INCH IN DIAMETER.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANCHESTER...CHELSEA AT 210 PM EDT
  PLEASANT LAKE AT 210 PM EDT
  BRIDGEWATER AT 215 PM EDT
  SALINE AT 220 PM EDT
  ANN ARBOR AT 225 PM EDT

TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 4231 8417 4207 8416 4210 8355 4234 8356

$$

MANN SF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:15 AM EDT, 9 hours 43 minutes earlier.

Area forecast discussion, Jul 8, 4:15 AM EDT, 9 hours 43 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
415 AM EDT TUE JUL 8 2003

00Z RAOBS/WATER VAPOR LOOP SHOW FAST ZONAL FLOW ACROSS THE GREAT
LAKES...WITH 90KT 300MB JET AXIS ACROSS LAKE WINNIPEG/LAKE SUPERIOR.
VORT ENERGY OVER LOWER MICHIGAN AND NEBRASKA...WITH NEXT SHORTWAVE
MOVING ONSHORE ACROSS THE PACIFIC NORTHWEST. SURFACE ANALYSIS SHOWS
COLD FRONT PUSHING INTO THE NORTHERN CWA...WITH UP TO A 10F DROP IN
DEWPOINTS ASSOCIATED WITH IT. REGIONAL RADARS/SATELLITE SHOW A
CLUSTER OF STORMS MAKING FAST PROGRESS ACROSS THE SOUTHERN CWA/OHIO
VALLEY...WITH AREAS UPSTREAM ACROSS NEBRASKA/SOUTH DAKOTA DEVELOPING
EASTWARD ALONG THE BOUNDARY INTO IOWA.

FIRST QUESTION WITH THIS PACKAGE REVOLVE AROUND THUNDERSTORM CHANCES
TODAY/TONIGHT ASSOCIATED WITH CONVECTION ALONG THE FRONT AS IT
SLOWLY DROPS SOUTHWARD. NO 00Z/03Z MODEL HAD A GOOD HANDLE ON AREAL
COVERAGE AND/OR PLACEMENT OF ONGOING CONVECTION HERE AND UPSTREAM.
CURRENT STORMS ACROSS THE SOUTHERN CWA WILL CLEAR THROUGH WITHIN AN
HOUR OR TWO. HOWEVER WE COULD SEE ADDITIONAL DEVELOPMENT ALONG THE
FRONT...AIDED BY WEAK 850-500MB QVECTOR CONVERGENCE. WAS TEMPTED TO
MENTION A CHANCE TSRA JUST FOR THIS AFTERNOON WHEN WE WILL SEE THE
BEST DESTABILIZATION...BUT GIVEN STORMS DEVELOPING ACROSS IOWA OVER
THE PAST HOUR AND SOME ISOLATED ENHANCED CLOUD TOPS INTO ILLINOIS IT
COULD BE A TIMING MORE LIKE LATE MORNING. WHEN COMBINED WITH TSRA
THAT MAY STICK AROUND TIL ZONE ISSUANCE TIME...WILL MENTION
CHANCE/SCATTERED THUNDERSTORMS FOR THE WHOLE PERIOD. SEVERE THREAT
DOES NOT LOOK AS IMPRESSIVE FOR TODAY AS CURRENT INDICATIONS ARE FOR
THE FRONT TO MAKE MORE SOUTHWARD PROGRESS ACROSS THE STATE...
FOCUSING BEST INSTABILITY SOUTH OF THE STATE. 700-500MB LAPSE RATES
ARE NEAR 7C/KM BUT BEST SURFACE MOISTURE/DEWPOINTS ARE SUPPRESSED
SOUTH. WIND FIELD IS NEARLY UNIDIRECTIONAL WITH ABOUT 30 M/S SPEED
SHEAR AT ITS PEAK. ETA TRIES TO SHOW THE FREEZING LEVEL ACTUALLY
DROPPING BELOW 13KFT...BUT UPSTREAM OBSERVATIONS AT GRB/APX ARE MORE
IN LINE WITH 14KFT. DESPITE BEING EVEN LESS CLEAR CUT THAN PREVIOUS
DAYS...STILL FEEL THERE IS A MINIMAL CHANCE FOR SEVERE WEATHER...
MAINLY CONFINED TO THE FAR SOUTHERN CWA. WITH FRONT MAKING BETTER
PROGRESS THROUGH THE CWA...DROPPED HIGHS ACROSS THE NORTH BY A
COUPLE DEGREES.

POOR HANDLING OF CURRENT CONVECTION WILL HAVE A CONTINUED IMPACT ON
THE FORECAST FOR TONIGHT. VORT ASSOCIATED WITH/INDUCED BY CONVECTION
OVER NEBRASKA/SOUTH DAKOTA WILL TRACK EAST/SOUTHEAST TOWARD THE
STATE BY TONIGHT. GFS LOOKS TO HAVE A BETTER HANDLE ON THIS IN THE
NEAR TERM...AS CLUSTER OVER SOUTH DAKOTA STRENGTHENS AS ONE OVER
NEBRASKA WEAKENS. AS THIS TRANSLATES EASTWARD...GFS IS FARTHER NORTH
WITH PRECIPITATION TONIGHT...WHILE ETA BARELY BRINGS ANY INTO THE
SOUTHERN CWA. CURRENT FORECAST FEATURES CHANCE POPS IN THE NORTHERN
CWA WITH LIKELY IN THE SOUTH. THIS SEEMS PRETTY REASONABLE AND WILL
LET IT FLY WITH MINOR TWEAKS TO PLACEMENT AND POPS. WILL ALSO HOLD
ON TO A LOW CHANCE FOR WEDNESDAY MORNING BEFORE THE SURFACE HIGH
BUILDING ACROSS THE NORTHERN GREAT LAKES TAKES OVER MOMENTARILY.

SIGNIFICANT MODEL DIVERGENCE AT LEAST IN THE ETA WITH HANDLING OF
THE SYSTEM CURRENTLY MOVING ONSHORE OVER THE PACIFIC NORTHWEST.
WHEREAS PREVIOUS TWO RUNS FEATURED A WAVE ALONG THE FRONT PASSING
SOUTH OF THE REGION...CURRENT RUN DEVELOPS A COMPACT UPPER LOW WITH
STRONG SURFACE REFLECTION FARTHER NORTH. CONSEQUENTLY BY THURSDAY WE
SEE SOME FLAVOR OF A 1000MB LOW OVER LOWER MICHIGAN AS OPPOSED TO A
1016MB RIDGE. /INTERESTINGLY THE 06/12Z RUN OF THE ETA SHOWED A
SIMILAR TYPE OF FEATURE...ALTHOUGH STILL TO THE WEST./
ALTERNATELY...THE GFS HAS BEEN SHOWING THIS SORT OF FEATURE SINCE
ABOUT THE 00Z RUN ON 7/6...BUT JUST HAS BEEN ALL OVER THE PLACE WITH
THE EXACT TRACK THE SYSTEM TAKES. CURRENT SUITE OF MODELS IS IN
SURPRISING AGREEMENT WITH THE CONTINUITY CHANGES SEEN
RECENTLY...WITH NGM/CANADIAN/MM5 ALSO SIMILAR TO ETA/GFS. THIS TREND
TOWARD A STRONG SYSTEM MOVING THROUGH THE PLAINS SEEMS
REASONABLE...AS CURRENT RUNS APPEAR STRONGER IN THEIR ANALYSIS OF
THE SHORTWAVE AS IT MOVES ONSHORE INTO THE MORE DENSE OBSERVATIONAL
NETWORK. HOWEVER DO NOT BUY INTO THE ETA IDEA OF SUDDENLY CUTTING
OFF A COMPACT UPPER LOW OVER THE PLAINS/WESTERN GREAT LAKES ON
WEDNESDAY. GIVEN THE UPPER ENERGY PATTERN AND JET PLACEMENT...PREFER
THE GFS IDEA OF A MORE OPEN WAVE /ALTHOUGH STRONGER SEEMS REASONABLE
GIVEN THE AMPLIFYING PATTERN/. CONSEQUENTLY WILL LEAN TOWARD THE GFS
QPF PATTERN...ONLY BRINGING IN A LOW CHANCE OVERNIGHT WEDNESDAY
NIGHT /AS OPPOSED TO AROUND A WIDESPREAD INCH OF QPF INDICATED BY
ETA/ WITH MODERATE CHANCE ON THURSDAY. GFS INDICATES ADDITIONAL
ENERGY DROPPING DOWN THE BACKSIDE OF THE TROUGH...AND DOES CUTOFF A
LOW OVER THE NORTHERN GREAT LAKES ON FRIDAY. AGAIN THIS SEEMS MORE
REASONABLE GIVEN THE UPPER PATTERN. AGAIN ETA/GFS ARE SIMILAR WITH
THE PLACEMENT AND GENERAL STRENGTH OF THE UPPER TROUGH. SOMEWHAT
CONCERNED ABOUT POPS BEYOND THURSDAY...GIVEN INCREASING INSTABILITY
WITH COLD POOL MOVING OVERHEAD. WE COULD SEE SOME SHOWERS DEVELOP
ESPECIALLY GIVEN DIURNAL HEATING. HOWEVER GIVEN RECENT BREAKS FROM
CONTINUITY IT SEEMS REASONABLE TO WAIT ANOTHER RUN BEFORE FIDDLING
WITH GRIDS THAT FAR INTO THE EXTENDED.

.DTX...NONE.

BRAVENDER

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Jul 8, 11:50 AM EDT, 2 hours 8 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1150 AM EDT TUE JUL 8 2003

...SEVERE THUNDERSTORM WATCH NUMBER 680 IS IN EFFECT UNTIL 5 PM EDT
GENERALLY ALONG AND SOUTH OF M 59...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN AREA OF THUNDERSTORMS OVER SOUTHERN LAKE MICHIGAN WILL TRACK INTO
SOUTHEAST LOWER MICHIGAN THIS AFTERNOON AT AROUND 30 MPH. THESE STORMS
ARE EXPECTED TO INTENSIFY AS THE ATMOSPHERE ACROSS THE AREA DESTABILIZES
FROM THE HEATING OF THE AFTERNOON. SEVERE STORMS WILL BE POSSIBLE...
WITH THE MAIN HAZARD BEING DAMAGING WINDS IN EXCESS OF 60 MPH.

THESE THUNDERSTORMS WILL AFFECT AREAS GENERALLY FROM M 59 SOUTH...
APPROACHING THE HOWELL AND ANN ARBOR AREAS BY 1 PM...AND CROSSING
METRO DETROIT BETWEEN 2 AND 4 PM. THESE THUNDERSTORMS ARE MOVING ALONG
AND SOUTH OF A COLD FRONT WHICH IS SLOWLY SAGGING SOUTH THROUGH THE
AREA.

ADDITIONAL THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TONIGHT...AND
AFFECT AREAS MAINLY FROM I 94 SOUTH. SEVERE WEATHER WILL AGAIN BE
POSSIBLE. THESE THUNDERSTORMS WILL FORM ALONG AND JUST NORTH OF THE
AFOREMENTIONED FRONT...WHICH IS EXPECTED TO BECOME STATIONARY NEAR
THE SOUTHERN MICHIGAN BORDER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF THUNDERSTORMS WILL LINGER INTO WEDNESDAY MORNING OVER
THE FAR SOUTHERN COUNTIES...NEAR AND SOUTH OF A DETROIT TO ANN ARBOR
LINE...AS BUILDING HIGH PRESSURE OVER THE NORTHERN GREAT LAKES
SUPPRESSES THE COLD FRONT FARTHER TO THE SOUTH. NO SEVERE
THUNDERSTORMS ARE EXPECTED. A CHANCE OF THUNDERSTORMS...NOT
SEVERE...WILL RETURN TO ALL OF SOUTHEAST MICHIGAN LATE WEDNESDAY
NIGHT...AS A LOW PRESSURE SYSTEM APPROACHES LAKE MICHIGAN FROM THE
WEST.

A CHANCE OF THUNDERSTORMS WILL CONTINUE THURSDAY...AS THE LOW
PRESSURE SYSTEM MOVES ACROSS LOWER MICHIGAN. SEVERE THUNDERSTORMS
ARE POSSIBLE.

FINALLY...ANOTHER CHANCE OF THUNDERSTORMS WILL OCCUR SUNDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

GURNEY

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:54 AM EDTSevere Thunderstorm WarningDTXLenawee66 min
Jul 8, 3:33 AM EDTSevere Thunderstorm WarningDTXMonroe72 min
Jul 8, 3:36 AM EDTSpecial Marine WarningDTX84 min
Jul 8, 2:18 PM EDTSpecial Marine WarningDTX117 min
Jul 8, 2:32 PM EDTSevere Thunderstorm WarningDTXMonroe, Wayne58 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.